Massachusetts, 2004

Damaging Wind in Massachusetts, May 15, 2004

May 15, 2004 · NWS BOX · 1 event in 1 county or zone

An isolated severe thunderstorm downed wires in Greenfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An isolated severe thunderstorm downed wires in Greenfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 15, 2:40 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, May 15, 2:40 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
340 PM EDT SAT MAY 15 2004

.SHORT TERM (TONIGHT AND SUNDAY)...
THE COLD FRONT IS LOCATED ON A LINE APPROXIMATELY UTICA TO
BINGHAMTON TO LATROBE AT 2 PM.  THUNDERSTORMS HAVE STARTED TO
DEVELOP ALONG AND AHEAD OF THIS FRONT.  AS THE FRONT MOVES EAST...
SO WILL THE THUNDERSTORMS.  HOWEVER THERE IS A WEAK MID LEVEL CAP
OVER THE REGION AND THIS INHIBIT SOME OF THE DEVELOPMENT...
ESPECIALLY ONCE THE HEATING STOPS.  THERE ARE SHOWERS WELL BEHIND
THIS FRONT...SO EXPECT AT LEAST A CHANCE OF SHOWERS OVERNIGHT...AND
AS THE FRONT STALLS OFF THE COAST LATE TONIGHT.  A WEAK WAVE MOVES
ACROSS OR JUST SOUTH OF THE AREA...KEEPING THE CHANCE OF SHOWERS
INTO SUNDAY.

BY SUNDAY THE MODELS HAVE DIFFERENCE IN THE EXACT LOCATION OF THE
PCPN AXIS.  HOWEVER THERE WILL BE AT LEAST A 30 PCT CHC DURING THE
DAY.  IT WILL NOT BE A WASHOUT...BUT THERE COULD BE A SHOWER OR TWO
AROUND TO DAMPEN ANY OUTDOOR ACTIVITIES.

&&

.LONG TERM (SUNDAY NIGHT THROUGH NEXT SATURDAY)...
THE PRECIPITATION AREA ASSOCIATED WITH THE COLD FRONT WORKING ACROSS
THE REGION EARLY SUNDAY NIGHT TENDS TO DISSIPATE AS IT MOVES SOUTH.
ONCE AGAIN...THERE ARE TIMING/POSITION DIFFERENCES ON THE
OPERATIONAL MODELS. HAVE USED A COMBINATION OF THE ETA AND GFS FOR
TIMING.  WILL STILL HAVE A CHANCE OF SWRS AND EVEN A TSTM EARLY
SUNDAY NIGHT ALONG THE SOUTH COAST...BUT THIS SHOULD END BY
MIDNIGHT.

MODELS DO COME INTO BETTER AGREEMENT ON THE ARRIVAL OF HIGH PRESSURE
MONDAY ACROSS NEW ENGLAND WITH A DRY AND MILD DAY ON MONDAY.  THIS
HIGH QUICKLY MOVES TO THE COAST BY MONDAY NIGHT IN THE FAST H500
FLOW.

ETA AND GFS REMAIN IN GOOD AGREEMENT AT THE MEDIUM RANGE...WITH AN
APPROACHING COLD FRONT FROM THE NW LATE TUE/TUE NIGHT.  HAVE
INCLUDED SWRS/TSTMS IN THE FORECAST...WITH THE TSTM MENTION AFTER
18Z THROUGH 04Z WEDNESDAY.

GFS SUGGESTS THAT THIS FRONT WILL TEND TO SLOW AS IT PUSHES OFF THE
SOUTHERN NEW ENGLAND COAST DURING WEDNESDAY...WHICH WILL SLOW DOWN
THE BACKEDGE OF THE PRECIPITATION ACROSS SOUTHERN AREAS.  HAVE KEPT
A MENTION OF CHANCE SHOWERS MAINLY SOUTH OF THE MASS PIKE THROUGH
MIDDAY...THEN ALONG THE SOUTH COAST/CAPE COD AND THE ISLANDS ALL
DAY.  THE FRONT FINALLY PUSHES S OF 40N BY 00Z THURSDAY...AND WILL
END CHANCE SHOWERS THEN.

A BUBBLE HIGH PUSHES ACROSS NEW ENGLAND THURSDAY...WHILE ANOTHER LOW
PUSHES THROUGH THE GREAT LAKES.  WITH THE UPPER LEVEL STEERING
CURRENTS REMAINING NEARLY ZONAL...THIS LOW WILL SHIFT INTO SOUTHERN
QUEBEC BUT THE TRAILING COLD FRONT WILL PUSH ACROSS THE REGION LATE
THURSDAY NIGHT/FRIDAY.  HOWEVER...GFS/MRF KEEP THE MOISTURE AND
DYNAMICS WELL NORTH OF THE REGION SO HAVE NO MORE THAN A SLIGHT
CHANCE PAINTED ON THE GRIDS NORTH OF ROUTE 2 ON FRIDAY.

ANOTHER FAST MOVING HIGH SCOOTS ACROSS NEW ENGLAND FRIDAY NIGHT INTO
SATURDAY...WHILE YET ANOTHER LOW IN THE UPPER FLOW WORKS ACROSS THE
SOUTHERN GREAT LAKES.  THE GFS SUGGESTS THAT A WARM FRONT WILL
DEVELOP AHEAD OF THIS LOW...WHICH PUSHES AN AREA OF PRECIPITATION
INTO THE REGION BY 00Z NEXT SUNDAY.  WILL KEEP JUST A SLIGHT CHANCE
OF SHOWERS ON THE GRIDS...WHICH IS IN GOOD AGREEMENT WITH
NEIGHBORING OFFICES.

EVT

&&

.MARINE...
THE WINDS AND GUSTS AHEAD OF THE COLD FRONT DURING THE EARLY
EVENING WILL BE NEAR SCA CRITERIA BUT DIMINISHING. THEN REMAIN BELOW
SCA ON SUNDAY. AREAS OF DENSE FOG AND LOW STRATUS WILL REDEVELOP
TONIGHT INTO SUNDAY MORNING.

MARINE CONDITIONS EXPECTED TO BE BELOW SMALL CRAFT CRITERIA THROUGH
EARLY TUESDAY.  EXPECT WINDS TO INCREASE AHEAD OF NEXT COLD FRONT
TUESDAY AFTERNOON...CLOSE TO OR JUST ABOVE SMALL CRAFT CRITERIA
MAINLY ON THE NORTHERN WATERS.  WINDS/SEAS WILL DIMINISH AS THE FRONT
PASSES OFF THE COAST WEDNESDAY MORNING.  HIGH PRESSURE BUILDING
ACROSS THE WATERS WEDNESDAY AFTERNOON THROUGH THURSDAY...WITH LIGHT
WINDS AND SEAS.

&&

.AVIATION...
MUCH OF THE REGION WILL HAVE VFR CONDITIONS. NANTUCKET HAS SOME MVFR
IN HAZE. SCATTERED TSTMS WILL MOVE ACROSS THE REGION THIS EVENING
THEN SCATTERED SHOWERS LINGER OVERNIGHT.  SUNDAY WILL HAVE VARIABLE
CONDITIONS WITH GENERAL VFR OCCASIONALLY LOWERING IN SHWRS TO MVFR
CEILINGS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SCA ALL ZONES.
Hazardous weather outlook, May 15, 4:15 AM EST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
515 AM EDT SAT MAY 15 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-161000-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
515 AM EDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
MID AFTERNOON OVER SOUTHERN NEW HAMPSHIRE...WESTERN MASSACHUSETTS
AND CONNECTICUT AND MAKE THEIR WAY TO THE COAST BY EVENING. A FEW
STORMS MAY BECOME MARGINALLY SEVERE...AND BE CAPABLE OF PRODUCING
LOCALIZED WIND GUSTS TO 60 MPH AND DIME SIZE HAIL. THE BEST CHANCE OF
THIS OCCURRING WILL BE ALONG AND TO THE WEST OF A MANCHESTER...TO
WORCESTER...TO WILLIMANTIC LINE. DANGEROUS CLOUD TO GROUND LIGHTNING
WILL ALSO BE POSSIBLE. IN ADDITION...ANY THUNDERSTORM WILL BE CAPABLE
OF PRODUCING TORRENTIAL RAINFALL WHICH MAY RESULT IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH NEXT FRIDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHERN NEW
HAMPSHIRE...WESTERN MASSACHUSETTS AND CONNECTICUT AFTER 2 PM. THIS
THREAT WILL SPREAD TO THE COASTAL SECTIONS BETWEEN 6 AND 8 PM.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

FRANK

In the hours before

Special weather statement, May 15, 4:20 PM EST, 34 minutes before
MAZ002-003-NHZ011-152200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
520 PM EDT SAT MAY 15 2004

AT 516 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 4
MILES WEST OF CHARLEMONT...OR ABOUT 8 MILES SOUTHEAST OF NORTH
ADAMS...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
  ROWE AROUND 525 PM
  HEATH AROUND 530 PM
  COLRAIN AROUND 540 PM
  LEYDEN AROUND 550 PM
  HINSDALE AND CHESTERFIELD AROUND 600 PM

NOCERA

The radar

The Albany radar (KENX), 120 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 15, 4:54 PM EST to 5:03 PM EST
Where
Franklin County, Greenfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.600, -72.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393080.